To the Editor:—
We read with interest "Vaccination of a Patient Receiving Immunosuppressive Therapy for Lymphosarcoma" by Rosenbaum, Cohen, and Glatstein (198: 737, 1966). Their report of a generalized vaccinia in a patient with lymphosarcoma and hypogammaglobulinemia sounds a warning to physicians caring for patients receiving immunosuppressives.One of our renal transplant recipients (case 8)1 received a smallpox vaccination at a student health clinic at another university. At the time of vaccination, approximately two years after renal transplantation, the patient was receiving 100 mg azathioprine and 20 mg prednisone daily. Her serum creatinine level averaged 2 mg/100 ml, with an endogenous creatinine clearance of 35 ml/min. The patient observed a marked delay in the onset of the local reaction at the site of vaccination, and the first evidence of an inflammatory reaction occurred approximately 14 days after vaccination. The entire inflammatory process took place at a very slow pace.
Martin DC, Goodwin WE. Vaccination and Immunosuppressive Therapy. JAMA. 1967;201(1):65. doi:10.1001/jama.1967.03130010091029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: